Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Birmingham, AL

June 27, 2004Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 27, 2004, 3:39 PM CDT for Pike County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 3:39 PM CDT (20:39 UTC)
Expired
Jun 27, 2004, 4:15 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS54 KBMX 272039
SVRBHM
ALC109-272115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF TROY

* UNTIL 415 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES SOUTHWEST OF ORION TO 10 MILES SOUTH OF TROY...OR
  ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF TROY TO 10        
  MILES SOUTH OF TROY...AND MOVING EAST AROUND 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LINWOOD BY 350 PM CDT
  BRUNDIDGE BY 355 PM CDT

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3163 8607 3196 8611 3196 8600 3199 8598
      3201 8590 3196 8587 3196 8579 3188 8579
      3188 8567 3178 8567 3165 8573 3163 8579
      3163 8607

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:00 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 27, 2:00 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT SUN JUN 27 2004

.SYNOPSIS...
SEVERAL SURFACE BOUNDARIES REMAIN ACROSS THE FORECAST AREA AND WILL
SERVE AS FOCI FOR SHOWER AND THUNDERSTORM DEVELOPMENT THE NEXT FEW
DAYS. LOCALLY HEAVY RAIN WILL BE POSSIBLE THROUGH MONDAY FOR MOST
AREAS TONIGHT...CENTRAL AND NORTH LOCATIONS ON MONDAY.

&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
SHORT TERM MODELS HAVE NOT A CLUE TO WHERE THE HEAVIEST RAIN HAS
FALLEN OR WHERE IT WILL FALL OVER THE NEXT 24 HOURS. HEAVIEST RAIN
THIS MORNING MOVED ACROSS THE BMX/HUN INTERFACE AND NOT ALONG
THE AL/TN LINE. AT THIS TIME...NO BULLSEYE OVER OUR NORTHWEST
COUNTIES. SO WHAT ON EARTH TO DO THE THIS FORECAST RUN? WILL KEEP
CAT POPS TONIGHT MOST AREAS AND CHC TO LIKELY MONDAY. HAVE TO CUT
THIS SHORT DUE TO RADIO PROBLEMS AND WEATHER.

&&

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
MEDIUM RANGE MODELS HAVE FAIRLY DECENT RUN TO RUN CONTINUITY...BUT
MOST MODELS ARE LEANING TOWARD MY PROBLEM OF THE DAY YESTERDAY.
LOOKS LIKE A SURFACE FRONT WILL HANG AROUND IN THE VICINITY OF
CENTRAL ALABAMA THROUGH AT LEAST WEDNESDAY...BEFORE STARTING TO WASH
OUT IN SOUTHERLY FLOW. AT THIS TIME...IT DOES NOT APPEAR THAT THE
UPPER RIDGE WILL BUILD ENOUGH AT ANY TIME TO PROTECT US FROM
CONVECTION. SURFACE FRONT WILL ALSO NOT SINK AS FAR SOUTH...AND NOT
AS MUCH DRYING WILL TAKE PLACE. THEREFORE...HAVE ADJUSTED THE
EXTENDED FORECAST TO KEEP POPS MUCH CLOSER TO CLIMATOLOGY (30-40)
EVERYDAY. DUE TO THE ATMOSPHERIC MOISTURE CONTENT AND SUBSEQUENT
CLOUD DEVELOPMENT...HELD HIGHS CLOSE IF NOT A TAD BELOW CLIMATOLOGY
IN THE MID TO UPPER 80S. LOWS WILL GENERALLY BE AROUND 70. ADDITIONAL
UPPER SUPPORT/TROUGH WILL APPROACH THE AREA AT THE TAIL END OF THE
PERIOD FOR EVEN HIGHER POPS.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM  70 81 69 85 69 87/ ++ 70 40 40 10 20
MONTGOMERY  71 87 70 88 70 88/ ++ 60 40 50 30 30
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

LINHARES/75
Hazardous weather outlook, Jun 27, 1:45 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT SUN JUN 27 2004

ALZ011>015-017>050-282130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
145 PM CDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

WEATHER PATTERN HAS CHANGED SLIGHTLY...SHIFTING THE FOCUS OF SHOWERS
AND THUNDERSTORMS ACROSS CENTRAL ALABAMA THROUGH TONIGHT. SOME
STORMS WILL BE STRONG TO ISOLATED SEVERE THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF I-20/59.

SOME AREAS WILL RECEIVE LOCALIZED HEAVY RAINFALL AMOUNTS. ISOLATED
RAINFALL TOTALS OF ONE TO TWO INCHES ARE POSSIBLE...RESULTING IN
PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 3:08 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT SUN JUN 27 2004

ALZ042-044-272045-
LOWNDES-MONTGOMERY-
308 PM CDT SUN JUN 27 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES AND MONTGOMERY
COUNTIES UNTIL 345 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF MOSSES...MOVING EAST AROUND 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOSSES...HAYNEVILLE
AND PINTLALA THROUGH 345 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jun 27, 3:33 PM CDT, 6 minutes before
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT SUN JUN 27 2004

ALZ049-272100-
PIKE-
333 PM CDT SUN JUN 27 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 400 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF TROY...MOVING EAST AROUND 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TROY AND BANKS
THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:01 PM CDTSevere Thunderstorm WarningBMXBarbour29 min
Jun 27, 4:35 PM CDTSevere Thunderstorm WarningBMXMacon, Russell25 min
Jun 27, 5:19 PM CDTSevere Thunderstorm WarningBMXPickens41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.